Lake Huron, 2005Marine Thunderstorm Winds in Lake Huron, August 20, 2005
August 20, 2005 · NWS APX · 4 events in 4 counties and zones
4 marine thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 20, 9:02 PM EST, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 20, 9:02 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1002 PM EDT SAT AUG 20 2005
.UPDATE...COLD FRONT HAS REACHED SAGINAW BAY...AND ALL CONVECTION
THAT DEVELOPED ALONG AND AHEAD OF IT HAS EXITED EAST INTO LAKE HURON
AND SRN ONTARIO. SKIES ARE NOW PARTLY TO MOSTLY CLEAR ACROSS THE
ENTIRE CWA. A LONE SHOWER HAS POPPED UP OVER THE PAST HOUR OR SO
JUST WEST OF THE STRAITS AREA ALONG THE NRN LAKE MICHIGAN SHORELINE
OF MACKINAC COUNTY. REGIONAL SURFACE OBS INDICATE A SECONDARY COLD
FRONT EXTENDING FROM ERN UPR MICHIGAN THRU NRN LAKE MICHIGAN...WHICH
IS LIKELY DRIVING THIS NEWLY DEVELOPED SHOWER. PRIMARY DIFFERENCE IN
AIRMASS BEHIND THIS SECONDARY BOUNDARY IS A DROP IN SURFACE DWPTS OF
AROUND 10 TO 15 DEGREES. LATEST MESOETA DOES ELUDE TO THIS
FEATURE...COMPLETE WITH SOME DPVA AND ENHANCED MOISTURE ALONG IT.
WILL UPDATE THE GRIDDED AND WORDED FORECAST TO REFLECT THE CHANCE OF
SHOWERS FOR THE REMAINDER OF THE NIGHT FOR ERN UPR AND ADD A CHANCE
TO FAR NRN LOWER MICHIGAN ALONG AND NORTH OF M 32. WILL ALSO
SLIGHTLY ADJUST WX AND POPS GRIDS FOR SUNDAY MORNING TO PUSH A
CHANCE OF SHOWERS FURTHER EAST INTO THE ALPENA AREA.
.PREV DISCUSSION...ISSUED 403 PM EDT SAT AUG 20 2005
DISCUSSION...SOME CLEARING/HEATING OVER THE WESTERN HALF OF THE CWA
COMBINED WITH MID LEVEL COOLING/DRYING COMING IN OVERHEAD HAS LED TO
A NARROW AXIS OF INSTABILITY AHEAD OF THE FRONT WITH LAPS ANALYSIS
INDICATING UP TO 1200 J/KG OF SFC BASED CAPE NEAR LAKE MICHIGAN.
INSTABILITY DROPS OFF QUICKLY OVER THE EASTERN HALF OF THE CWA AND
UNCLEAR JUST HOW MUCH DESTABILIZATION WILL OCCUR OVER THIS AREA
BEFORE THE FRONT PRESSES THROUGH. NONETHELESS...WILL NEED TO CARRY
SCT-NMRS POPS ACROSS THE CWA FOR THE FIRST FEW HOURS OF THE FORECAST
AS THE FRONT MOVES THROUGH ALTHOUGH CONVECTION MAY WEAKEN AS IT
MOVES INTO MORE STABLE REGIME IN THE EAST.
AS FAR AS SEVERE WEATHER IS CONCERNED EARLY THIS EVENING...SOME
POTENTIAL REMAINS FOR STORM ORGANIZATION WITH 50+ KNOTS AT 500 MB
AND 0-6KM BULK SHEAR VALUES AROUND 50 KNOTS. UNIDIRECTIONAL FLOW
REGIME SUGGESTS MAIN THREAT WILL BE BOWING SEGMENTS/WIND ISSUES AND
POTENTIAL FOR HAIL IN THE BETTER ORGANIZED STORMS (HAIL THREAT BEST
ACROSS EASTERN UPPER MICHIGAN WHERE FREEZING LEVELS ALREADY IN THE
PROCESS OF LOWERING). WILL CONTINUE TO HIGHLIGHT THIS SEVERE WEATHER
THREAT THIS EVENING IN THE HAZARDOUS WEATHER OUTLOOK.
THEN...AFTER INITIAL COLD FRONT MOVES THROUGH EARLY THIS EVENING
ANTICIPATE A PERIOD OF CLEARING SKIES FOR THE BALANCE OF THE EVENING
BEFORE SECOND UPSTREAM FRONT AND COOLER AIR BEGINS TO OVERSPREAD THE
REGION. 850 MB TEMPS FORECAST TO DIP INTO THE SINGLE DIGITS ACROSS
UPPER MICHIGAN TOWARD MORNING PRODUCING LAKE-850 MB DELTA TS
>12C...ALONG WITH DEEPER LOW LEVEL MOISTURE WRAPPING DOWN ACROSS
UPPER MICHIGAN BEHIND THE DEPARTING LOW. THUS...CERTAINLY EXPECT
LAKE CLOUDS TO INCREASE OVERNIGHT AND CURRENT CHANCE FOR RAIN
SHOWERS IN EASTERN UPPER MICHIGAN TOWARD MORNING LOOKS FINE. MAY
ALSO SEE LOW CLOUDS REDEVELOP OVER NRN LOWER MICHIGAN OVERNIGHT WITH
THE COOL AIR SLIPPING DOWN OVER THE MOIST/WARM BOUNDARY LAYER.
SUNDAY...JUST YOUR TYPICAL MID AUGUST FALL DAY AS 850 MB TEMPS DIP
TO AROUND +5C DURING THE DAY AND LOW LEVEL MOISTURE SPILLS ACROSS
ALL OF NRN MICHIGAN. SO SCT LAKE ENHANCED RAIN SHOWERS A GOOD BET
FROM LATE MORNING ONWARD. WOULD NORMALLY BE INCLINED TO NUDGE UP
POPS OVER NW LOWER MICHIGAN DURING THE AFTERNOON WITHIN THE
PREVAILING WNW/NW FLOW REGIME OFF THE LAKE. BUT AS NOTED BY MIDNIGHT
FORECAST DISCUSSION...FORECAST INVERSION HEIGHTS NOT TERRIBLY
IMPRESSIVE AND WILL MAINTAIN THE HIGH CHANCE POPS FOR NOW.
OTHERWISE...CERTAINLY A CLOUDY DAY WITH TEMPS IN THE LOWER/MID 60S
IMMEDIATELY DOWNWIND OF THE LAKE AND UPPER 60S TO LOWER 70S FOR THE
EASTERN PORTION OF THE CWA.
ADAM
IN SUMMARY...EXPECT A COOL START TO THE LONGER RANGE FORECAST PERIOD
FOLLOWED BY A GRADUAL WARMING TREND ALONG WITH DRY WEATHER FOR A FEW
DAYS.
SUNDAY NIGHT INTO MONDAY...THE UPPER LEVEL TROUGH CONTINUES TO
LINGER ACROSS THE GREAT LAKES REGION LEADING TO COOL TEMPERATURES
ALONG WITH A CONTINUED CHANCE OF SHOWERS. MEANWHILE...GFS MEAN
1000-500 MB RH REMAINS BETWEEN 55 AND 65 PERCENT (WHILE THE NAM
APPEARS TO BE BRINGING IN DRY AIR FROM THE NORTH TOO QUICKLY
ESPECIALLY ON MONDAY). SO THE COMBINATION OF LAKE EFFECT AND
DIURNALLY DRIVEN SHOWERS (DURING THE DAY MONDAY) WILL CONTINUE.
AFTER FALLING TO NEAR 5C SUNDAY NIGHT...850 MB TEMPERATURES MODERATE
BY A DEGREE OR TWO ON MONDAY. WIDESPREAD CLOUD COVER SUNDAY NIGHT IS
EXPECTED TO KEEP TEMPERATURES FROM BOTTOMING OUT WITH LOWS RANGING
FROM AROUND 50 INTO THE LOWER 50S. MEANWHILE HIGHS ON MONDAY IN THE
MIDDLE AND UPPER 60S SHOULD WORK. IN ADDITION...THERE WILL BE BRISK
NORTHWEST WINDS OF 10 TO 20 MPH. LASTLY...WILL NOT INCLUDE A CHANCE
OF WATER SPOUTS ACROSS THE NEAR SHORE AREAS AS IT APPEARS THAT IT
WILL BE JUST UNDER CONVECTIVE CLOUD HEIGHT AND LAKE-850 MB DELTA TS
THRESHOLDS.
MONDAY NIGHT...GFS AND THE NAM ARE IN BETTER AGREEMENT THAT DRIER
AIR WILL FINALLY ADVECT IN FROM THE NORTH (MEAN 1000-500 MB RH FALLS
TO LESS THAN 50 PERCENT). SO EXPECT CLOUDS TO DISSIPATE THROUGH THE
NIGHT ALLOWING TEMPERATURES TO FALL INTO THE CHILLY 40S.
TUESDAY THROUGH THURSDAY...THE TROUGH PUSHES OFF TO THE EAST OF THE
REGION ALLOWING FOR INCREASING RIDGING AT THE SURFACE AND ALOFT TO
BUILD IN FROM THE WEST. 850 MB TEMPERATURES WILL INCREASE BY A
COUPLE OF DEGREES EACH DAY AS WELL ALLOWING FOR A SLOW WARMING
TREND. HIGHS IN THE LOWER AND MIDDLE 70S ON TUESDAY ARE EXPECTED TO
WARM INTO THE UPPER 70S AND LOWER 80S ON THURSDAY. LIGHT WINDS AND
MOSTLY CLEAR SKIES WILL ALLOW FOR COOL TEMPERATURES AT NIGHT (40S TO
LOWER 50S). NO PRECIPITATION IS EXPECTED THOUGH THIS PERIOD.
FRIDAY AND SATURDAY...EXTENDED MODELS ARE SLOWING DOWN A TROUGH FOR
THE END OF NEXT WEEKEND INTO NEXT WEEKEND. AS A MATTER OF FACT...THE
GFS IS NOW KEEPING THIS TROUGH TO OUR NORTH WITH LITTLE NOTICEABLE
IMPACT. HOWEVER...A SURFACE WEAK COLD FRONT MAY EVENTUALLY PUSH
ACROSS THE REGION AS EARLY AS LATE FRIDAY BUT MORE LIKELY ON
SATURDAY. HAVE PULLED CHANCE POPS OUT OF EASTERN ZONES FOR FRIDAY
DUE TO THE SLOWER TIMING/UNCERTAINTY WHICH LINES UP WITH DTX TO THE
EAST. HAVE GONE WITH CHANCE POPS ALL ZONES ON SATURDAY WITH THE
DETAILS TO BE WORKED OUT AS THE MODELS COME INTO BETTER AGREEMENT.
HIGHS EXPECTED TO BE IN THE WARM UPPER 70S AND LOWER 80S ON FRIDAY
WITH A FEW DEGREE COOL OFF ON SATURDAY BEHIND THE FRONT.
SULLIVAN
&&
.APX...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 20, 9:17 PM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1017 PM EDT SAT AUG 20 2005
MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-211000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
1017 PM EDT SAT AUG 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.
.DAY ONE...OVERNIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WATERSPOUTS ARE POSSIBLE THROUGH THE DAY SUNDAY ON WHITEFISH BAY AND
THE SAINT MARYS RIVER...AND SUNDAY AFTERNOON AND EVENING WITHIN
LAKE MICHIGAN AND LAKE HURON NEARSHORE WATERS.
THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN MICHIGAN ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THROUGH EARLY THIS EVENING.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)
JPB/ADAM/MLR
Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Lt Mi
- When
- August 20, 11:45 PM EST
- Where
- 5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, 2 mi NW of Presque Isle Light
- Measured
- 37 kt (43 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
- Coordinates
- 45.317, -83.483
Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi
- When
- August 20, 11:45 PM EST
- Where
- Presque Isl Lt to Sturgeon Pt Mi marine zone, 3 mi E of Presque Isle Light
- Measured
- 37 kt (43 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
- Coordinates
- 45.300, -83.383
Marine Thunderstorm Wind, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border
- When
- August 20, 11:55 PM EST
- Where
- Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 7 mi N of Presque Isle Light
- Measured
- 37 kt (43 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
- Coordinates
- 45.400, -83.450
Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border
- When
- August 20, 11:55 PM EST
- Where
- Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 10 mi ESE of Presque Isle Light
- Measured
- 37 kt (43 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
- Coordinates
- 45.250, -83.267
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Ohio, August 20, 2005$4.1 million · F1 · 22 events
- Lightning Strike in Kansas, August 20, 2005$150,000 · 1 event
- Hail and Damaging Winds in Ohio, August 20, 2005$52,000 · 52 kt wind · 13 events
- Lightning Strike in Indiana, August 20, 2005$40,000 · 1 event
- Lightning Strike in Kansas, August 20, 2005$30,000 · 1 event
- Damaging Wind in Pennsylvania, August 20, 2005$30,000 · 52 kt wind · 1 event
- Damaging Wind in Pennsylvania, August 20, 2005$25,000 · 50 kt wind · 1 event
- Damaging Wind in Ohio, August 20, 2005$25,000 · 50 kt wind · 1 event
- Lightning Strike in Alabama, August 20, 2005$25,000 · 1 event
- Hail and Damaging Wind in Oklahoma, August 20, 20052 injured · 52 kt wind · 3 events
- Damaging Wind in Pennsylvania, August 20, 2005$20,000 · 50 kt wind · 1 event
- Damaging Wind in Pennsylvania, August 20, 2005$15,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472909, 5472910, 5472911, 5472912.